Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 65, NWS Jackson, KY

May 9, 2003Menifee County, Powell County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 9, 2003, 7:04 PM EDT for Menifee County, Powell County, Kentucky. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2003, 7:04 PM EDT (23:04 UTC)
Expired
May 9, 2003, 8:00 PM EDT
In force
56 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Menifee County, KY, Powell County, KY

The radar

The Jackson,KY radar (KJKL), 50 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 3:40 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 452 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1208 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
452 m²/s²
0-3 km storm-relative helicity
486 m²/s²
Significant tornado parameter
3.9
Supercell composite
19.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

138 
WUUS53 KJKL 092304
SVRJKL
KYC165-197-100000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
704 PM EDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MENIFEE COUNTY
  NORTHERN POWELL COUNTY

* UNTIL 800 PM EDT

* AT 703 PM EDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM
  5 MILES NORTHWEST OF CLAY LICK TO 9 MILES WEST OF WESTBEND...OR
  FROM 7 MILES EAST OF MOUNT STERLING TO 7 MILES SOUTHEAST OF
  WINCHESTER...MOVING SOUTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WESTBEND AROUND 710 PM EDT.
  SUDITH AROUND 715 PM EDT.
  FAGAN AROUND 720 PM EDT.
  RATLITT AROUND 725 PM EDT.
  SCRANTON AROUND 730 PM EDT.

THIS IS A DANGEROUS STORM. THIS SEVERE THUNDERSTORM IS CAPABLE OF
PRODUCING WINDS UP TO 65 MPH AND HAIL UP TO THE SIZE OF NICKELS.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3805 8357 3801 8345 3787 8351 3783 8362
          3773 8371 3774 8376 3777 8379 3775 8383
          3779 8396 3786 8403 3793 8399 3790 8388
          3792 8377 3799 8378

$$

JARVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:27 PM EDT, 37 minutes earlier.

Area forecast discussion, May 9, 6:27 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION
WEATHER SERVICE JACKSON KY
625 PM EDT THU MAY 8 2003

HAD TO UPDATE ZONES FOR NEW BOX OVER MARTIN AND JOHNSON COUNTIES.
TOOK THE LIBERTY OF UPPING POPS AND SVR WORDING THROUGH MOST OF THE
ZONES...EXCEPT CUMBERLAND VALLEY. UPDATED TEXT PRODUCTS OUT...GRIDS
AND GRAPHICS OUT SHORTLY.

.JKL...SEVERE THUNDERSTORM WATCHES FOR NORTHERN KENTUCKY.

GREIF

PREVIOUS DISCUSSIONS FOLLOW:
=====================================================================

313 PM EDT THU MAY 8 2003

SFC CHART HAD A WARM FRONT JUST NORTH OF THE OHIO RIVER WITH
DEWPOINTS IN THE 70S PUSHING AS FAR NORTH AS SRN OHIO. SHOWERS AND
TSRA WERE PRESSING FROM W TO E ALONG THE FRONT AND IN THE VERY
UNSTABLE AIR HAVE PRODUCED HAIL AND DAMAGING WINDS. THESE STORMS
SHOULD PASS MAINLY TO OUR NORTH BUT WITH THE PLETHORA OF BOUNDARIES
IN THE AREA...ANY STORM TO INTERSECT A BNDRY WILL LIKELY PRODUCE
ANOTHER ROUND OF SEVERE WEATHER AGAIN THIS EVENING. WILL HOLD OFF ON
ZONE ISSUE UNTIL LAST MINUTE TO SEE IF A SVR WATCH IS INCLUDED.

HAVE GONE WITH THE GFS WHICH HAS AN MCS PASSING TO OUR NORTH FROM W
TO E AROUND MIDDAY FRI. THIS WILL LIKELY BE OUR BEST CHANCE FOR
SEVERE WX BEFORE THE COLD FNT...CURRENTLY FM THE UPPER MS RVR VLY TO
ERN TX...PASSES THRU. TIMING HAS FNT ON OUR DOORSTEP AROUND THE
MAGIC 12Z SUN WHICH CROSSES FCST PDS. LOOKING FOR HEAVY RAIN WITH
THIS SYSTEM DUE TO THE VERY HIGH PWS. SEVERAL RIVERS ARE ALREADY
SWOLLEN...WILL HAVE TO WATCH EARLY THIS WEEKEND FOR POSSIBLE FLOOD
WATCH.

AFTER FNT PASSES...A MUCH DRIER AND COOLER AIRMASS SETTLES IN WITH
THE RIDGE. THIS WILL PROVIDE AT LEAST A COUPLE OF DAYS OF MILD AND
SUNNY WEATHER. THIS WILL ALOW US TO DRY OUT BEFORE THE NEXT WET
SEASON SETS IN LATE WED.

DUSTY

=====================================================================

1131 AM EDT THU MAY 8 2003

UPDATED PACKAGE TO ADJUST SKY...POPS...AND WEATHER. SAT AND RADAR
SHOW SHOWERS/THUNDERSTORMS CURRENTLY ENCROACHING ON NW ZONES. RAISED
POPS FOR THIS GROUPING. SOME SUN SHOWING ITS FACE ACROSS EASTERN
HALF OF FA. ADJUSTED GRIDS FOR PARTLY SUNNY EARLY AFTERNOON...THEN
BRINGING IN INCREASING SKY COVER AND POPS LATER.

MCLANE

=====================================================================

540 AM EDT THU MAY 8 2003

LATEST SFC ANALYSIS HAS A WARM FRONT EXTENDING SOUTHEAST FROM AN
AREA OF LOW PRESSURE OVER MN DOWN TO NEAR CVG AND THEN BISECTING THE
CWA. MIDNIGHT MCS HAS NOW MOVED ON OFF INTO NC AND IS DYING...WHILE
ANOTHER MCS HAS DEVELOPED OVER IN AND OH.

THIS MCS SHOULD CONTINUE TO MOVE EAST ALONG THE BOUNDARY AND
POSSIBLY MAKE A DIVE TO THE SOUTHEAST ACROSS THE NORTHERN AND
EASTERNMOST PARTS OF THE CWA.  HAVE KEPT POPS THE HIGHEST OVER
THE NORTHERN AND EASTERN ZONES. THESE AREAS WILL ALSO BE CLOSER TO
THE WARM FRONT AND BETTER SHEAR. HAVE MENTIONED POSSIBLE HAIL AND
STRONG WINDS WITH STORMS IN THESE AREAS. SOUTH OF THE BOUNDARY
OUTFLOW FROM LAST NIGHTS CONVECTION AND DIFFERENTIAL HEATING WILL
FOCUS CONVECTION. THE WARM FRONT IS EXPECTED TO PUSH NORTH OF THE
CWA BY THIS AFTERNOON. HIGHS WILL APPROACH THE MID 80S IN THE WARM
SECTOR...WITH TEMPS A LITTLE COOLER ALONG THE WV LINE WITH MORE
CLOUD COVER AND RAIN FROM REMNANTS OF MCS.

SW/V IN THE WESTERN US TROUGH IS FORECAST TO MERGE WITH A CLOSED LOW
OVER THE NORTHERN PLAINS AND CARVE OUT A DEEP TROUGH OVER THE PLAINS
THAT WILL PUSH INTO THE GREAT LAKES BY SUN NIGHT. THIS WILL HELP
PUSH A STRONG COLD FRONT INTO THE OH VALLEY LATE SAT NIGHT AND
ACROSS THE ENTIRE AREA ON SUN. A SQUALL LINE WILL LIKELY PUSH INTO
ACROSS THE COMMONWEALTH DURING SAT NIGHT AND IT MAY HOLD TOGETHER
THROUGH THE NIGHT. SPC HAS PLACES THE ENTIRE AREA IN A SLIGHT RISK
ON SAT. POPS ON SAT NIGHT WERE RAISED TO LIKELY (60%) IN THE WEST
WITH LIKELY (60%) ALL AREAS ON SUN.

OUT AHEAD OF THIS...ANOTHER MCS IS EXPECTED TO DEVELOP TONIGHT AS
ANOTHER SW/V INTERACTS WITH THE BOUNDARY. THE BEST CHANCE FOR PRECIP
WILL BE OVER THE NORTHWEST WITH SOME LEFTOVERS FROM THIS ON SAT
MORNING. OUTFLOW BOUNDARIES FROM CONVECTION TODAY AND TONIGHT AND
DIFFERENTIAL HEATING WILL ALSO AID TO FOCUS THUNDERSTORM DEVELOPMENT
ON SAT. HELD ONTO SLIGHT CHANCE OF SHOWERS ON SUN EVENING AS THE
FRONT EXITS THE REGION.

EXTENDED...COLDER AND DRIER AIRMASS WILL INVADE THE REGION BEHIND
THE COLD FRONT ON SUN NIGHT. THIS WILL LEAD TO BELOW NORMAL
TEMPERATURES. HAVE CUT BACK TEMPERATURES A BIT FROM PREVIOUS
FORECAST ON MON MORNING. NO OTHER SIGNIFICANT CHANGES.

PELTON

=====================================================================

900 PM EDT THU MAY 8 2003

JUST A QUICK UPDATE TO ZONES...EVERYTHING ON TRACK WITH 50 POPS
TONIGHT. SCATTERED STORMS MOVING INTO AREA FROM CENTRAL KY. WILL
HAVE TO KEEP AN EYE ON THE SUPERCELL IN CENTRAL KY...NOW MOVING ESE.
NO WEATHER WATCHES AS OF NOW...BUT MAY BE AN ISSUE LATER THIS
EVENING. OTHERWISE...ONLY A FEW PATCHES OF SHOWERS AND THUNDERSTORMS
IN AND AROUND THE CWA.

TEMPS LOOK GOOD. ONLY ADJUSTMENT WAS TO DEW POINT TEMPS...WHICH WERE
RUNNING ABOUT 10 DEGREES LOW IN THE GRIDS. ALSO ADJUSTED WINDS JUST
A BIT FOR OVERNIGHT AND SECOND PERIOD TOMORROW ON SELECTED ZONES.

ZONES OUT SOON...AS WELL AS UPDATED RDF.

RAY

=====================================================================
259 PM EDT THU MAY 8 2003

SFC CHART THIS MORNING HAD A FNTL BNDRY JUST NORTH OF THE OH RVR AND
A DWPT BNDRY ACROSS NRN AR/WRN TN/NRN AL. BY 18Z THAT FNTL BNDRY HAD
MOVED TO CNTRL IL/IN/OH/PA WHILE THE DWPT BNDRY WAS ALMOST BISECTING
KY FROM E TO W. THIS SHOULD ALLOW THE TRACK OF THE TSRA IN WRN KY/TN
TO CONTINUE THEIR ERN TRACK AND WILL PROVIDE THE IMPETUS FOR
TSRA/SHRA IN ERN KY TONIGHT. CURRENT SPEED OF STORMS IN WRN KY WOULD
PUT PCPN ALONG OR NEAR I-75 BY APPROX 22Z.

HAVE FOLLOWED GFS FOR THE MOST PART BUT MODIFIED TEMPS AND POPS
SLIGHTLY TO MERGE BETTER WITH SURROUNDING OFFICES. SHRA/TSRA ARE
GOING TO BE A PART OF THE FCST THRU EARLY SUN NITE WITH A DRY PD
THRU WED NITE. THIS SHOULD ALLOW ERN KY TO DRY OUT SLIGHTLY. AT THE
CURRENT TIME THERE IS NO FFA FOR ERN KY ALTHOUGH ALL OF KY IS IN AN
AREA OF POSSIBLE EXCESSIVE RAINFALL AND THE GROUND IS ALREADY NEARLY
SATURATED. RIVER FLOODING IS NOT EXPECTED BUT THERE COULD BE SOME
LOCALIZED FLOOD PROBLEMS WITH THE STRONGER STORMS...ESP IF TRAINING
ALONG THE E/W BNDRY SHOULD CONTINUE. MOST STRONGER STORMS APPEARS TO
BE TRACKING TO THE N OF E BUT ADDITIONAL STORMS INITIATE ALONG OR
NEAR THE BNDRY BEFORE DEPARTING TO THE NE.

LOOK FOR FRI/SAT TO BE QUITE WARM WITH TEMPS IN THE 80S BEFORE THE
MAJOR COLD FNT ON SUN DROP HIGHS BACK TO MORE NORMAL READINGS. IN
THE SAME VEIN LOOK FOR LOWS IN THE 60S THRU SUN MORN WITH READINGS
THE REST OF THE WEEK IN THE UPPER 40S TO LOWER 50S.

DUSTY
Hazardous weather outlook, May 9, 6:59 AM EDT, 12 hours 5 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
659 AM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER ALL OF EASTERN KENTUCKY. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL...LOCALLY HEAVY RAIN AND STRONG WINDS. THE
BEST CHANCE FOR SEVERE THUNDERSTORMS LATER TODAY LIES ALONG AND EAST
OF A MOUNT STERLING TO SALYERSVILLE TO PIKEVILLE LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY AND
SUNDAY OVER ALL OF EASTERN KENTUCKY. THE BEST CHANCE FOR SEVERE
THUNDERSTORMS WILL COME ON SATURDAY NIGHT AND EARLY SUNDAY AS A
SQUALL LINE IS EXPECTED TO MOVE ACROSS THE COMMONWEALTH. THE MAIN
THREAT FROM THUNDERSTORMS ON SATURDAY AND SUNDAY WILL BE STRONG
WINDS AND LOCALLY HEAVY RAIN. LARGE HAIL IS ALSO POSSIBLE.

THERE IS ALSO A CHANCE FOR THUNDERSTORMS LATE ON WEDNESDAY AND ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY
SEVERE WEATHER TODAY TO THE NATIONAL WEATHER SERVICE OFFICE IN
JACKSON.

PELTON

In the hours before

Local storm report, May 9, 5:28 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
528 PM EDT FRI MAY 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 AM    PARTRIDGE                 KY   WIND DAMAGE
05/09/03   LETCHER                        1/2 MILE SWATH OF FOUR
                                          FOOT TREES DOWN. REPORTED
                                          BY A TRAINED WEATHER
                                          SPOTTER.

HYSELL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 11:39 PM EDTSevere Thunderstorm WarningJKLBreathitt, Perry51 min
May 8, 11:50 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson40 min
May 9, 12:08 AM EDTSevere Thunderstorm WarningJKLOwsley37 min
May 9, 12:10 AM EDTSevere Thunderstorm WarningJKLLee50 min
May 9, 12:26 AM EDTSevere Thunderstorm WarningJKLBreathitt, Perry49 min
May 9, 1:17 AM EDTSevere Thunderstorm WarningJKLLetcher43 min
May 9, 6:29 PM EDTSevere Thunderstorm WarningJKLBath, Montgomery61 min
May 9, 7:30 PM EDTSevere Thunderstorm WarningJKLMorgan, Wolfe45 min
May 9, 7:31 PM EDTSevere Thunderstorm WarningJKLMorgan, Wolfe44 min
May 9, 7:47 PM EDTSevere Thunderstorm WarningJKLMagoffin43 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.